Hail, Teller
- When
- July 25, 1:23 PM MST to 1:28 PM MST
- Where
- Teller County, 4.67 mi NNE of Cripple Creek
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.810, -105.140
A strong thunderstorm over Teller County produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong thunderstorm over Teller County produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 25, 2:48 AM MST, 10 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 348 AM MDT SAT JUL 25 2009 .SHORT TERM... (TODAY AND TONIGHT) ...PATTERN GETTING MORE ACTIVE... CURRENTLY...COOL FRONT MOVING ACROSS THE REGION EARLY THIS MORNING. AT 230 AM...BOUNDARY EXTENDED FROM EL PASO COUNTY...AND BENT BACK TOWARDS LAMAR. NOT TOO MUCH OF A PRESSURE SURGE WITH IT...AND OBS WERE NOT SHOWING MUCH IN THE WAY OF GUSTY WINDS WITH IT (A FEW G20 KTS BUT THATS IT). RADAR-WISE...QUITE A FEW SMALL CONVECTIVE SHOWERS WERE NOTED BEHIND THE FRONT MAINLY ACROSS NE CO AND PTS N AND E. SCTD SHOWERS WERE ALSO NOTED IN UT AND W CO...WITH A FEW IN NM. DEWPTS BEHIND THE FRONT WERE IN THE 50S TO AROUND 60...WHILE IN ADVANCE OF THE BOUNDARY THEY WERE IN THE 40S TO L50S. WAT VAP SHOWS THE CENTER OF THE DIRTY RIDGE IN THE VCNTY OF THE 4 CORNERS. A VERY WELL DEFINED SHORT WAVE WAS SPINNING VIGOROUSLY OVER WASHINGTON STATE. TODAY...BOUNDARY WILL CONTINUE TO PROGRESS SOUTHWARD AND WILL BE PUB AND COS BY SUNRISE. BY NOON...BOUNDARY SHOULD BE S OF THE CO/NM BORDER. BEHIND THE BOUNDARY COOLER AIRMASS WILL MOVE INTO THE REGION...AND I EXPECT TEMPS OVER THE PLAINS WILL BE ABOUT 10F COOLER THAN THEY WERE YDYA. ADDITIONALLY...WITH THE UPSLOPE FLOW INCREASING WE WILL SEE A MUCH BETTER CHANCE OF PRECIP TODAY...ESPECIALLY ALONG THE E FACING SLOPES OF THE S MTNS AND ADJ I-25 CORRIDOR. GIVEN THE SHEAR AND CAPE VALUES TODAY...I DO NOT EXPECT ANY SIGNIF SVR...HOWEVER I CANNOT RULE OUT 1-2 MARGINALLY SVR STORMS THIS AFTERNOON. TONIGHT...LATEST 06Z NAM RUN IS A BIT AGGRESSIVE FOR THE NIGHTTIME PD ACROSS THE PLAINS AS IT MOVES A SHORTWAVE ACROSS THE REGION. ALTHOUGH I CANNOT RULE THIS OUT...I DID NOT GO TOO AGGRESSIVE WITH POPS TONIGHT...ALTHOUGH I LEFT POPS IN THE FCST THROUGHOUT THE TONIGHT PD. BEST CHANCE OF LATER NIGHT PRECIP APPEARS TO BE ACROSS THE CO/NM BORDER AREA...AND THIS IS WHERE I LEFT THE HIGHER POPS IN THE FCST. /HODANISH .LONG TERM... (SUNDAY THROUGH FRIDAY) ...SEVERE WEATHER POSSIBLE SUNDAY... ...COOLER AND STORMY THROUGH THE EXTENDED... FIRST OF TWO ROBUST SHORTWAVES MOVES THROUGH ON SUNDAY. GOOD LAPSE RATES ALONG WITH UPPER LIFT WILL LEAD TO THE POTENTIAL FOR STRONG TO SEVERE STORMS E OF THE MTS. LATEST NAM IS NOT QUITE AS IMPRESSIVE WITH SVR PARAMETERS...BUT WITH THE UPPER SUPPORT CAPE OF 1000-1500 J/KG AND SHEARS AROUND 40 KTS SHOULD SUPPORT A FEW SUPERCELLS OR SVR MULTICELLS SUN AFTERNOON AND EVE. BEST CHANCE ATTM APPEARS TO BE ALONG AND E OF INTERSTATE 25 AND S OF HGWY 50. HAIL UP TO 2 INCHES AND WIND GUSTS OF 60 MPH OR GREATER ARE THE EXPECTED THREATS. WITH THE WAVE MOVING THROUGH OVERNIGHT COULD SEE SOME STRONG OVERNIGHT CONVECTION AS WELL. MON...A BIT TRICKIER AS MUCH WILL DEPEND ON MESOSCALE DETAILS IRONED OUT BY THE OVERNIGHT CONVECTION OR LACK THEREOF. THE LATEST NCEP RUNS HAVE A BIT OF A BREAK MON AS AIRMASS IS LEFT RELATIVELY STABLE IN THE WAKE OF THE FIRST WAVE...AND NEXT STRONGER DISTURBANCE NOT DUE TIL LATER MON EVE. HAVE TRIMMED BACK POPS A BIT MON AFTERNOON...BRINGING IN HIGHER POPS FROM THE N TO S MON EVE AS NEXT SYSTEM APPROACHES FROM THE NW. COULD BE INTERESTING MON NIGHT AS THE NAM BRINGS IN QUITE A BIT OF CONVECTION BY LATE EVE TO THE PALMER DVD. THE GFS IS A LITTLE SLOWER WITH THE WAVE MON NITE INTO TUE. THE SHORTWAVE IS STRONG ENOUGH THAT IF THE TIMING IS PER THE NAM...COULD SEE SOME STRONG STORMS MOVING SWD THRU LATE MON NITE IN NW FLOW. WOULD NOT BE SURPRISED TO SEE SOME SVR STORMS MON NITE IF THE NAM VERIFIES. AT THE VERY LEAST...THESE STORMS WOULD BE HIGHLY ELECTRIFIED AND COULD RESULT IN SOME LOCAL FLOODING CONCERNS AS COPIOUS MOISTURE ACCOMPANIES THE WAVE. TUE ONCE AGAIN DEPENDS ON THE TIMING OF THE STRONGER WAVE...BUT CHANCES ARE HIGH THAT THERE WILL ONCE AGAIN BE ANOTHER ROUND OF STORMS OVER THE ENTIRE REGION...WITH STRONG STORMS POSSIBLE OVR THE ERN MTS AND PLAINS. H7 TEMPS TAKE A DIVE TUE INTO WED...WITH 3-6 DEG C AIR MOVING INTO NRN CO. SO EXPECT TEMPS BY MID WEEK TO FALL AT LEAST 5 DEG BELOW AVERAGE...PROBABLY CLOSER TO 10 OR MORE IF CONVECTION IS AS WIDESPREAD AS EXPECTED. THIS STORMY PERIOD WILL LAST THRU THE END OF THE WEEK...WITH THE FIRST SIGNS OF A RETURN TO WARMER AND MORE DRY WX NOT UNTIL NEXT WEEKEND. IT SHOULD BE QUITE AN ACTIVE WEEK. ROSE && .AVIATION... OVERALL...I EXPECT VFR CONDITIONS TO PREDOMINATE THE NEXT 24 HOURS ACROSS THE TAF SITES...HOWEVER WE DO HAVE SOME CONCERNS. A BOUNDARY WILL MOVE ACROSS THE PLAINS EARLY THIS MORNING AND SHOULD MOVE ACROSS BOTH PUB AND COS BY SUNRISE. THIS BOUNDARY WILL BRING AN UPSLOPE FLOW TO THE REGION BY LATER THIS MORNING INTO THIS AFTERNON...WITH A MUCH BETTER CHANCE OF TSRA THIS AFTERNOON. I AM QUITE CONFIDENT THAT THERE WILL BE TSRA AT BOTH PUB AND COS LATER THIS AFTERNOON AND EARLY EVENING...HOWEVER I PLAN TO ONLY MENTION VCTS FOR NOW AND WILL ALLOW LATER SHIFTS TO NARROW DOWN TIMING OF CONVECTION. I DO NOT SEE ANY LOW CLOUDS/CIGS TONIGHT OVER THE PLAINS...BUT IF WE GET A STRONG MCS FORMING OVER THE PLAINS LATE TONIGHT THERE WILL BE A CHANCE OF SOME LOW CIGS AT PUB AND COS. HOWEVER FOR NOW THIS THREAT SEEMS TOO LOW TO MENTION EXPLICITLY IN THE TAF. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 34/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 707 AM MDT SAT JUL 25 2009 COZ058>089-093>099-261315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 707 AM MDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE MORE NUMEROUS ACROSS THE REGION TODAY...ESPECIALLY IN THE MOUNTAINS AND ALONG THE I-25 CORRIDOR. A FEW OF THESE STORMS...ESPECIALLY ALONG THE EAST FACING SLOPES OF THE SOUTHERN MOUNTAINS AND I-25 CORRIDOR...MAY BECOME MARGINALLY SEVERE AND PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. ALL STORMS TODAY WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND LIGHTNING. THE LARGER STORMS WILL BE CAPABLE OF PERIODS OF HEAVY RAIN. STORMS MAY LAST WELL INTO THE NIGHT OVER THE EASTERN PLAINS AS A DISTURBANCE ALOFT MOVES ACROSS THE PLAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH EASTERN COLORADO ON SUNDAY...LEADING TO A HEIGHTENED RISK OF SEVERE WEATHER OVER MUCH OF SOUTHEAST COLORADO. THE GREATEST THREAT WILL BE ALONG AND EAST OF INTERSTATE 25. THREATS WILL INCLUDE HAIL UP TO 2 INCHES DIAMETER...WIND GUSTS IN EXCESS OF 60 MPH...AND POSSIBLY AN ISOLATED TORNADO. THE THREAT FOR SEVER THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY AS A SECOND STRONGER DISTURBANCE MOVES INTO THE AREA. THE TIMING OF THE DISTURBANCE WILL IMPACT WHEN AND TO WHAT EXTENT SEVERE STORMS MAY IMPACT THE AREA...BUT IT IS EXPECTED THAT THE SUNDAY THROUGH TUESDAY PERIOD WILL BE AN ACTIVE ONE FOR SEVERE WEATHER...AND RESIDENTS SHOULD BE ALERT FOR THE POSSIBILITY OF WATCHES AND WARNINGS BEING ISSUED DURING THIS TIME. THE THREAT FOR SEVERE WEATHER WILL DIMINISH OVER THE WESTERN COUNTIES AND INTERSTATE 25 CORRIDOR WEDNESDAY THROUGH FRIDAY... BUT STRONG THUNDERSTORMS WILL STILL BE POSSIBLE...AND SEVERE STORMS MAY OCCUR FARTHER TO THE EAST DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 3 PM MDT ACROSS THE EASTERN MOUNTAINS AND PLAINS. 34/44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT SAT JUL 25 2009 COZ081-082-085-252030- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- 200 PM MDT SAT JUL 25 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL TELLER COUNTY IN CENTRAL COLORADO WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES...EXTREME WEST CENTRAL COLORADO SPRINGS. AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PIKES PEAK...OR 16 MILES WEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... PIKES PEAK. MANITOU SPRINGS. EXTREME WEST CENTRAL COLORADO SPRINGS. DIME TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 216 PM MDT SAT JUL 25 2009 COZ072-077>080-252045- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 216 PM MDT SAT JUL 25 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME SOUTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO CENTRAL CUSTER COUNTY IN SOUTHEAST COLORADO AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES NORTHEAST OF CRESTONE...OR 45 MILES WEST OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... SILVER CLIFF. ROSITA. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 92 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189658.